Narrow Results Clear All
- Communication Improvement 16
- Culture of Safety 3
- Education and Training 15
- Error Reporting and Analysis 10
- Human Factors Engineering 29
- Legal and Policy Approaches 8
- Logistical Approaches 6
- Policies and Operations 3
- Quality Improvement Strategies 14
- Specialization of Care 9
- Clinical Information Systems 14
- Device-related Complications 6
- Discontinuities, Gaps, and Hand-Off Problems 2
- Drug shortages 4
- Identification Errors 1
- Interruptions and distractions 1
- Medical Complications 3
- Medication Errors/Preventable Adverse Drug Events 54
- Allied Health Services 1
- Surgery 1
- Nursing 10
- Health Care Executives and Administrators 42
Health Care Providers
- Nurses 8
- Pharmacists 24
- Non-Health Care Professionals 13
- Patients 9
Search results for "Newspaper/Magazine Article"
- Newspaper/Magazine Article
- Hospital Pharmacy
ISMP Medication Safety Alert! Acute Care Edition. April 25, 2019.
Newborns assigned temporary names are at increased risk for patient misidentification and wrong-patient errors. This newsletter article reports on the role of electronic health records in newborn misidentification and the unintended consequences associated with a Joint Commission set of recommendations to reduce risk.
ISMP Medication Safety Alert! Acute Care Edition. November 1, 2018;23:1-5. November 15, 2018;23:1-5.
Errors in the administration of intravenous medications can result in patient harm. This set of articles discusses the results of a nationwide IV push medication survey. The first article reviews unsafe practices in care delivery as defined by inpatient clinicians. The second article recommends ways to improve practice such as assessment of current practices, use of prefilled syringes, and heightened attention to effective labeling.
Mix-ups between epidural analgesia and IV antibiotics in labor and delivery units continue to cause harm.
ISMP Medication Safety Alert! Acute Care Edition. October 4, 2018;23:1-4.
Increased urgency to prevent maternal mortality has uncovered various factors that diminish safety. This newsletter article reports on incidents involving the accidental misuse of epidural analgesia and intravenous antibiotics in labor and delivery care, describes contributing factors (e.g., health technology missteps, barcoding mistakes, and look-alike medications), and offers improvement strategies to mitigate harm.
Decerbo M. Pharmacy Practice News. September 13, 2018.
Parenteral nutrition errors can result in patient malnutrition and harm. Reporting on how insufficient understanding of malnutrition contributes to its presence in health care, this news article suggests that both general guidelines and tailored approaches to nutrition are necessary to keep hospitalized patients safe. Improvements in addressing the complicated needs of patients who are older or have cancer illustrate progress made toward the effective delivery of nutrition.
ISMP Medication Safety Alert! Acute Care Edition. February 12, 2015;20:1-5.
Benchmarks tracking a wide spectrum of care activities enable comparison that can drive organizational commitment to improving safety. This newsletter article examines survey responses from nearly 400 hospitals which demonstrated modest progress in implementation of medication safety best practices that recommended strategies to augment safety, such as utilizing metric units as the only scale of measure for patient weight.
ISMP Medication Safety Alert! Acute Care Edition. January 15, 2015;20:1-4.
ISMP Medication Safety Alert! Acute Care Edition. December 18, 2014;19:1,4.
This newsletter article discusses an adverse drug event involving a patient who died after receiving a neuromuscular blocker instead of a seizure control agent. The preparation error was associated with incorrect labeling. Because neuromuscular blocking agents are considered high-alert medications, more robust administration processes should be employed to reduce the potential for mix-ups.
Grissinger M, Alghamdi D. PA-PSRS Patient Saf Advis. December 2014;11:149-155.
Analyzing incidents reported over a 4-month period, this article reveals that 21% of 2700 medication errors involved at least one high-alert medication. The investigation found that more than half of errors occurred during the administration process, and problems associated with set up and use of intravenous (IV) delivery systems contributed to omissions. Recommended strategies to reduce risks include developing standard procedures, tracing IV lines, and enhancing utilization of health care technology.
Wild D. Pharmacy Practice News. September 8, 2014.
Highlighting how hospital compliance rates with Joint Commission medication–related standards have remained mostly unchanged from 2012 to 2013, this article provides information about the most problematic areas identified—medication storage, drug orders, pharmacist review, labeling, and medication reconciliation—along with ways to address them.
ISMP Medication Safety Alert! Acute Care Edition. June 19, 2014;19:1-5.
This newsletter article reports results of a survey indicating when and why intravenous (IV) medications are unnecessarily diluted and makes recommendations to prevent this practice, such as including instructions in the medication administration record regarding dilution and educating nurses about risks. Medications were frequently diluted, which may lead to mislabeled syringes, IV medication contamination, and dosing errors.
Lefeber J. Patient Saf Qual Healthc. January/February 2014;11:26-28,30-31.
This article reveals the experience of a critical access hospital that used medication reconciliation to expand electronic health record adoption efforts. The author describes challenges hospital leaders faced and makes recommendations for organizations to consider when implementing a medication reconciliation program.
ISMP Medication Safety Alert! Acute Care Edition. 2014;19:1-3.
This newsletter article describes how changes in batch preparation processes can introduce opportunities for errors and suggests strategies to reduce such risks. Recommendations included providing visual alerts, limiting the amount of labels printed, and verifying labels before attaching them to the product.
ISMP Medication Safety Alert! Acute Care Edition. November 14, 2013;18:1-4.
This newsletter article reports on concerns associated with chemotherapy preparations due to variations in concentration and recommends standardized preparation processes to address such risks.
Murray C, Rycek W, Johnson D, Sifuentes-Tovar F. Pharm Purch Prod. January 2013;10:12.
This magazine article details how one academic medical center used a collaborative approach and implemented policies and procedures to address perioperative drug shortages.
ISMP Medication Safety Alert! Acute Care Edition. September 20, 2012;17:1,3-4.
Mismatched prescribing and pharmacy templates for parenteral nutrition (PN) lead to data entry errors.
ISMP Medication Safety Alert! Acute Care Edition. June 28, 2012;17:1-3.
This newsletter article discusses an error involving a parenteral nutrition order and recommends strategies to prevent errors associated with automated compounding devices and order entry software.
ISMP Medication Safety Alert! Acute Care Edition. April 19, 2012;17:1-3.
This article reports results from a survey of hospital pharmacy staff on patient injury associated with drug shortages.
PA-PSRS Patient Saf Advis. March 2012;9:11-17.
This newsletter article discusses data on medication errors that occurred when pharmacy departments were closed and provides strategies to prevent such incidents.
Towne S. WPRI. November 2, 2011.
This article reports on a software malfunction that caused prescription errors affecting patients discharged from several Rhode Island hospitals.
Hayden AC, Lanoue ET, Still CJ. Patient Saf Qual Healthc. July/August 2011;8:12-20.
This piece describes how reliability science can be applied to barcoded medication administration (BCMA) and discusses the results of one hospital's AHRQ-funded BCMA project.